Alert archive / Virginia / Areal Flood Warnings in 2021
Areal Flood Warning 21, NWS Baltimore/Washington
NWS Baltimore/Washington issued this areal flood warning at Jun 9, 2021, 4:24 PM EDT for Albemarle County, Augusta County, Nelson County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2021, 4:24 PM EDT (20:24 UTC)
- Expired
- Jun 9, 2021, 6:57 PM EDT
- In force
- 3 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Flood severity
- None
Counties Albemarle County, VA, Augusta County, VA, Nelson County, VA
The radar
The Sterling radar (KLWX), 160 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.4 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 92 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 1085 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
247
WGUS41 KLWX 092024
FLWLWX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Baltimore MD/Washington DC
424 PM EDT Wed Jun 9 2021
VAC003-015-125-100230-
/O.NEW.KLWX.FA.W.0021.210609T2024Z-210610T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Albemarle VA-Augusta VA-Nelson VA-
424 PM EDT Wed Jun 9 2021
The National Weather Service in Sterling Virginia has issued a
* Flood Warning for...
West Central Albemarle County in central Virginia...
Northeastern Nelson County in central Virginia...
Southeastern Augusta County in western Virginia...
* Until 1030 PM EDT Wednesday.
* At 424 PM EDT, Doppler radar indicated heavy rain due to
thunderstorms. Flooding is ongoing or expected to begin shortly in
the warned area. Between 1.5 and 2 inches of rain have fallen.
Some locations that may experience flooding include...
Sherando... Wintergreen...
Nellysford... Greenfield...
Batesville... North Garden...
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flood Warning means that flooding is imminent or occurring. All
interested parties should take necessary precautions immediately.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3800 7895 3802 7886 3801 7882 3800 7876
3798 7860 3792 7858 3790 7895
$$
BKF1 follow-up statement
529
WGUS81 KLWX 092257
FLSLWX
Flood Statement
National Weather Service Baltimore MD/Washington DC
657 PM EDT Wed Jun 9 2021
VAC003-015-125-092307-
/O.CAN.KLWX.FA.W.0021.000000T0000Z-210610T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Albemarle VA-Augusta VA-Nelson VA-
657 PM EDT Wed Jun 9 2021
...FLOOD WARNING IS CANCELLED FOR WEST CENTRAL ALBEMARLE,
NORTHEASTERN NELSON AND SOUTHEASTERN AUGUSTA COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3800 7895 3802 7886 3801 7882 3800 7876
3798 7860 3792 7858 3790 7895
$$
BKFWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this areal flood warning went out at Jun 9, 3:35 PM EDT, 49 minutes earlier.
Area forecast discussion, Jun 9, 3:35 PM EDT, 49 minutes before
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 335 PM EDT Wed Jun 9 2021 .SYNOPSIS... A Bermuda high will remain in place offshore today. A backdoor cold front will press southward through the area tomorrow. The front will stall to our south on Friday, before washing out on Saturday. A weak cold front will move through on Sunday, before a much stronger reinforcing front moves through on Monday. && .NEAR TERM /THROUGH TONIGHT/... Current radar imagery shows two areas of ongoing storms. One across central Virginia and the Shenandoah Valley, plus another across northeastern Maryland. A relative minimum in activity resides either side of the Potomac River from western MD southeastward through the DC Metro and into southern MD. Much of this area saw thick cloud cover and a few remnant showers this morning that helped to keep conditions a bit more stable. Much of the same is expected to continue through the remainder of the afternoon. The current round of storms in northeast MD is expected to press off to the east shortly, but it may be replaced by another round of storms later this evening dropping southward out of PA. The activity over central VA will continue to press off to the south and east, potentially making it into southern MD by this evening. While a stray shower or storm can't be ruled out anywhere, the relative minimum in activity through the DC metro is expected to hold through the evening. Storms today will be relatively unorganized given weak flow through the depth of the column, but should gradually drift off toward the south and east. A very warm and moist airmass is in place, with MLCAPE values ranging from around 1500 J/kg across central VA to 2500 J/kg along the bay. Moisture extends through the depth of the column, yielding precipitable water values ranging from 1.8 inches in central VA to 2.1 inches along the bay. With the instability, slow storm motions, and high precipitable water values in place, a few localized instances of flash flooding can't be ruled out. However, high flash flood guidance (3+ inches in one hour) over the area with the highest storm coverage (central VA) will limit flooding potential. We'll have to watch northeast MD later as the second round of storms drops southward from PA, since flash flood guidance is a bit lower there. A brief severe thunderstorm or two with damaging winds can't be ruled out either, but the threat is expected to be low with meager shear values limiting storm organization. Activity should wind down later this evening, although a few showers may try to linger overnight across far southwestern portions of the forecast area. Warm, humid, and cloudy conditions will continue overnight, with lows in the upper 60s and lower 70s for most. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... A backdoor cold front will drop southward into the area tomorrow. This frontal boundary will provide a focus for the development of storms tomorrow afternoon, as the influence of a weak upper disturbance to our west encourages gentle ascent over the frontal boundary. Model guidance shows instability rapidly decreasing to near zero on the cool side of the boundary across northeastern MD, which should limit the potential for flash flooding there. While there's still some uncertainty in the eventual positioning of the boundary, most guidance has it located in the vicinity of the Potomac around peak heating. With moisture pooling near the boundary, around 1000 J/kg of MLCAPE and precipitable water values around 2 inches are expected in the vicinity of the boundary by the time storms initiate. With the frontal boundary providing more of a focus for storm initiation and organization, the resultant threat for flash flooding may be higher compared to preceding days, especially if the boundary sets up near the DC Metro. However, there is still uncertainty on where the boundary will end up. At least an isolated threat for flash flooding will also exist to the southwest of the boundary where a similar airmass will be in place, but without the focusing mechanism of the boundary. With weak flow through the column and lower instability compared to today, the threat for severe thunderstorms looks to be very low. The aforementioned frontal boundary will continue to press southward through tomorrow night, potentially extending the threat for flash flooding through the first half of the overnight hours across central Virginia. By Friday morning, the front will be situated off to our south. With cooler temperatures and lower dewpoints in place to the north of the front, instability will be limited to non-existent across the area. This should limit rainfall rates compared to today and Thursday. However, a soaking rainfall associated with overrunning precipitation as a more potent mid-level shortwave moves through could lead to isolated instances of flooding once again atop saturated grounds. Overall, Friday should be quite the dreary day, with low clouds, rain, and temperatures holding in the 60s. && .LONG TERM /SATURDAY THROUGH TUESDAY/... For the start of the weekend, stalled frontal boundary and low pressure to our south will drape further to our south and east on Saturday. We will begin to dry out by the morning hours on Saturday while still leaving the usual peak heating showers/t-storm chances for this time of year in place. High will briefly build in behind the eluding low and frontal boundary and stick around for the early part on Sunday. This will allow us to remain relatively dry and sunny for the period. High pressure will begin to exit mid-afternoon Sunday with the next cold front approaching by early Monday. There continues to be some disagreement in the ensembles on timing and intensity of any precip and convection possible for the day on Monday. GEFS has a mean of 800 j/kg of CAPE with some members as high as 2500+ j/kg. Shear looks to be a bit high with around 40 to 50 knots. This will need to be monitored as we get closer to the event as some models suggest a drier solution for the time period. A secondary front will pass through Monday night and bring another round of showers, not really expected much in terms of convection given the nocturnal passage. A few uncertainties remain for the extended period with timing and intensity of impacts but will continue to monitor as we get closer to the events. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... Prevailing VFR conditions are expected this afternoon into this evening, but temporary restrictions may be possible in association with thunderstorms. Thunderstorms are ongoing near CHO, and will likely move over MTN/just north of BWI over the next few hours. Additional thunderstorms are expected to drop southward out of PA toward MTN/BWI later this evening. A relative minimum in thunderstorm activity is expected from MRB to IAD to DCA, where thick clouds have helped to limit instability and the development of thunderstorms. However, a stray thunderstorm can't be ruled out anywhere. Ceilings may drop to MVFR for a time tonight into tomorrow morning as a backdoor front drops southward into the area. Storms appear possible again tomorrow afternoon, potentially leading to restrictions. MVFR to IFR ceilings appear possible along with rain tomorrow night into Friday as the front pushes off to our south. VFR conditions likely on Saturday during the day and evening as low pressure and cold front move further southeast and high pressure briefly moves in. VFR will continue through Sunday morning/early afternoon before a frontal passage introduces chances for sub-VFR conditions with any impending showers/t-storms crossing the terminals. && .MARINE... Sub-SCA winds are expected through Friday. Winds will be light out of the west to northwest today, before becoming easterly tomorrow into Friday as a backdoor cold front drops southward across the waters. An SMW or two can't be ruled out with any stronger storms either this afternoon or tomorrow afternoon. SCA criteria possible Saturday with exiting low/front and approaching high pressure before calming by the afternoon and evening. Will remain sub-SCA criteria through Sunday morning before the next front approaches, leaving SCA criteria possible along with an occasional SMW for any strong showers or t-storms for the waters. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...None. && SYNOPSIS...KJP NEAR TERM...KJP SHORT TERM...KJP LONG TERM...ADM AVIATION...KJP/ADM MARINE...KJP/ADM
Hazardous weather outlook, Jun 9, 5:11 AM EDT, 11 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 511 AM EDT Wed Jun 9 2021 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ052>057-100900- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 511 AM EDT Wed Jun 9 2021 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...Today and Tonight Showers and thunderstorms capable of producing locally heavy rainfall may lead to isolated incidents of flooding this afternoon into this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Heavy rainfall from slow moving showers and thunderstorms may lead to scattered incidents of flooding Thursday into Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected through tonight. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- WVZ050>053-055-100900- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson- Hardy- 511 AM EDT Wed Jun 9 2021 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...Today and Tonight Showers and thunderstorms capable of producing locally heavy rainfall may lead to isolated incidents of flooding this afternoon into this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Heavy rainfall from slow moving showers and thunderstorms may lead to scattered incidents of flooding Thursday into Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected through tonight. MDZ001-501-502-VAZ503-504-WVZ501>506-100900- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 511 AM EDT Wed Jun 9 2021 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...Today and Tonight Showers and thunderstorms capable of producing locally heavy rainfall may lead to isolated incidents of flooding this afternoon into this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Heavy rainfall from slow moving showers and thunderstorms may lead to scattered incidents of flooding Thursday into Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected through tonight.
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 8:02 PM EDT | Severe Thunderstorm Warning | LWX | Fauquier | 43 min |
| Jun 8, 9:06 PM EDT | Severe Thunderstorm Warning | LWX | Augusta, Rockingham, City of Harrisonburg | 39 min |
| Jun 8, 9:23 PM EDT | Special Marine Warning | LWX | 77 min | |
| Jun 8, 10:49 PM EDT | Areal Flood Warning | LWX | Augusta, Rockingham, City of Harrisonburg | 3 hr |
| Jun 9, 4:42 PM EDT | Severe Thunderstorm Warning | LWX | Albemarle, Nelson | 26 min |
| Jun 9, 5:10 PM EDT | Special Marine Warning | LWX | 95 min | |
| Jun 9, 5:43 PM EDT | Special Marine Warning | LWX | 29 min | |
| Jun 9, 6:22 PM EDT | Special Marine Warning | LWX | 83 min | |
| Jun 9, 6:36 PM EDT | Special Marine Warning | LWX | 68 min | |
| Jun 9, 7:11 PM EDT | Special Marine Warning | LWX | 49 min |
Nearby
Areal Flood Warnings in Virginia, 2021Every areal flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.